Klonopin is a commonly abused benzodiazepine drug that can cause physical dependence in users who take it for an extended period. Once the user becomes physically dependent on this medication, it becomes challenging to quit taking it, leading to severe withdrawal symptoms when they do.
Klonopin withdrawal can cause significant health problems due to possible medical complications, including death. This is especially true for people who try to quit the drug cold turkey. Whether or not you were prescribed Klonopin, the most effective way to eliminate the dependence is by gradually tapering off the drug. This is done through Klonopin detox.
Slowly reducing the amount of Klonopin one uses over time helps the body naturally adjust to healthy functioning without the medication. However, even if you taper off the drug, you can still get some withdrawal symptoms. To ensure Klonopin is more bearable, it is good to understand what the withdrawal process entails.
Once you are aware of how the body can react during Klonopin detox, this can help you know how to get through the withdrawal process. Klonopin withdrawal is made up of short phases, and once you understand what happens during each stage, you’ll be in a better position to learn how to function and adapt effectively without the drug.
Withdrawal during Klonopin detox can happen in several ways, depending on how you decide to quit. The first way to stop using Klonopin is by quitting cold turkey, which is not recommended. This entails taking your regular medication dosage today and not taking any the next day. Quitting Klonopin cold turkey can be highly unbearable and even deadly.
Most Klonopin users choose to detox using this method when they run out of the drug or are ready to stop but cannot attend a proper treatment facility that can help with the whole process.
The safest option is to gradually taper down your regular drug dosage under a medical professional’s supervision. If you decide to quit this medication and you know you want to go for Klonopin detox, it is ideal to quit through a slow taper. Gradually tapering off Klonopin involves slowly reducing the amount of the drug in your body, making the withdrawal symptoms less intense. This increases the safety of the process while allowing the brain and the body to get used to life without the medication.
Initial Stages of Klonopin Detox
The first phases of Klonopin withdrawal include moodiness, anxiety, and insomnia. The same conditions that the drug may have been addressing in the user initially can come back more seriously than before. The initial stages of Klonopin withdrawal usually do not begin until approximately 24 hours after the user’s last dose. However, withdrawal can even start up to 72 hours afterwards, depending on the person’s metabolism.
The first phase of Klonopin withdrawal can be uncomfortable and unpleasant and can go for up to a week. The withdrawal symptoms during the Klonopin detox typically increase over time. By the end of week one, insomnia and the rest of the withdrawal symptoms tend to become more severe.
When going through a gradual Klonopin detox, withdrawal can be somewhat easier to get through, and the side effects are often minimal. Even though anxiety can reappear after tapering off Klonopin, it reduces slowly and is often manageable; it typically disappears by the second or third month after completing the withdrawal process.
If you decide to quit Klonopin cold turkey, the initial stage of withdrawal will be uncomfortable and even dangerous. Benzodiazepine users who quit this medication without weaning off gradually may end up experiencing seizures which can lead to death.
The timeline for people quitting Klonopin cold turkey is the same as that of someone who has tapered after taking the last drug dose. Anxiety will become even more severe during the second and third weeks after taking the last dose. This symptom will affect the user for typically 2-3 months during Klonopin withdrawal. By the third month, the resulting anxiety symptoms are often manageable, but insomnia will be more brutal to deal with and may require other treatment remedies or lifestyle changes.
Tapering during Klonopin detox
Medical professionals recommend tapering as the best way to quit Klonopin. It ensures the withdrawal process goes effectively and safely by reducing the discomfort experienced during the Klonopin detox. Several factors come into play when developing a tapering schedule for Klonopin users:
- The duration the person has been taking Klonopin
- The amount of their regular Klonopin dose
- Whether the person was taking the drug illegally or via a prescription
- Their previous withdrawal experience with other medications
- What the medicine was treating in the user
If you want to stop using Klonopin using the tapering method effectively, it is essential to be honest with your treatment team. Suppose you are transparent regarding your Klonopin use. In that case, you will get a tapering treatment schedule that enables you to successfully get off the drug, even if you were abusing more of the medicine than expected. This will also help to reduce the discomfort associated with the process while reducing relapse.
When going through a Klonopin taper, a medical professional will develop a treatment plan to ensure your system can handle the reduced dosage. The usual formula for the tapering process includes reducing the initial dose by 25% every week. This gradually reduces the dosage taken throughout the taper period.
So if you have taken the drug for a long time at higher doses, the taper process will be more drawn out and longer with various doses before you’re weaned off completely. Individuals who have been taking a smaller amount of the medication will complete the taper and withdrawal process during the Klonopin detox much faster.
Since Klonopin withdrawal symptoms can be possibly fatal, it is crucial to have medical supervision during medical detox. This includes monitoring the patient and administering prescribed medications to help ease some of the withdrawal symptoms and discomfort. Medications given to patients during detox include Propranolol, Keppra, and Clonidine.
Due to the possible complications and risks associated with Klonopin withdrawal, it is best to get medical help if you suffer from Klonopin abuse or addiction, primarily through a treatment facility. A qualified medical professional will guide you through the entire process to ensure it goes safely and effectively.